Heavy Snow, Taylor
- When
- February 21, 12:00 PM CST to February 22, 7:00 AM CST
- Where
- Taylor forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.737, -94.696 (the zone’s center; the record gives no point)
S. into Iowa during the 21st into the early morning hours of the 22nd.
Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An upper low pressure area moved from the southwest U.S. into Iowa during the 21st into the early morning hours of the 22nd. The system was a negatively tilted trough in the decaying stage as the low moved into Iowa. The surface low associated with this system tracked northeast across the southeast corner of Iowa. Initially, a cold and dry airmass was in place over Iowa. A strong push of moisture from the south was present over Iowa by the late afternoon and evening hours. Strong isentropic lift aided in the development of snow as well. The storm system was inhibited as the dry slot of the storm moved into the state. Snow fell initially over southern Iowa as an area of thunderstorms to the southwest moved in and weakened. The storm was dominated by banded heavy snow during the evening and overnight hours. There were two primary bands of snow that set up in the warm conveyer. One was across southern Iowa. It moved into the central counties before weakening. The second band set up over northern Iowa and persisted through much of the night. There was little wind with the storm as it was weakening as it approached Iowa. Winds were generally northeast at 10 to 20 mph, with a few gusts in the 25 to 30 MPH range. This caused drifting of the snow, but little blowing snow. Six to seven inches of snow was common over south central into southwest Iowa with the southern band of snow. The northern band produced 6 to 9 inches. Heavier snow totals for the storm included 9 inches in Palo Alto County at Emmetsburg as well as in Pocahontas County at Pocahontas, 8.5 inches northeast of Northwood in Worth County, 8 inches in Winnebago County at Lake Mills, 7.7 inches in Humboldt County in Dakota City, 7.5 inches in Cerro Gordo County southwest of Mason City. Several locations reported around 7 inches of snow with 7.1 inches in Hancock County at Kanawha, and 7 inches in the following locations: Winterset in Madison County, Denison in Crawford County, Creston in Union County, and at Beaconsfield and Mt. Ayr both in Ringgold County. The main impact of the storm was slippery road conditions. Roads quickly became completely snow packed shortly after the snow began. Snowfall rates at the height of the storm were around an inch per hour, with visibility restricted to 1/4 mile in heavy snow. Numerous schools and businesses were closed due to the storm by the afternoon of the 21st, continuing into the morning of the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 21, 11:50 AM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1150 AM CST THU FEB 21 2013 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... WELL ADVERTISED WINTER STORM WILL BEGIN AFFECTING THE AREA TODAY. LOW CURRENTLY LOCATED NEAR THE TEXAS PANHANDLE...WITH BROAD AREA OF PRECIPITATION STRETCHING AHEAD OF LOW ACROSS KANSAS AND OKLAHOMA. LOW WILL QUICKLY LIFT ACROSS KANSAS INTO SE NEBRASKA AND INTO IOWA. PRECIPITATION WILL INCREASE AHEAD OF LOW. HOWEVER...DEEP LAYER OF MIDLVL DRY AIR NOTED ON SOUNDINGS WILL KEEP PRECIPITATION CHANCES LIMITED UNTIL SATURATION IS REACHED. HOWEVER...ONCE SATURATION OCCURS...SNOWFALL WILL BEGIN IN ERNEST. THINKING HAS CHANGED LITTLE FROM PREVIOUS FORECAST...WITH BIG CHANGE BEING ONSET OF PRECIPITATION...WHICH HAVE AGAIN DELAYED WITH NAM/GFS IN GOOD AGREEMENT ON STRENGTH OF DRY AIR. NORTHERN SITES WILL LIKELY NOT SEE PRECIPITATION UNTIL AFTER 00Z. FORCING REMAINS SIGNIFICANT WITH THIS SYSTEM WITH STRONG QG AND KINEMATIC FORCING. THEREFORE...AGREE WITH PREVIOUS THINKING THAT SNOWFALL RATES WILL BE SIGNIFICANT AT ONSET OF SNOW. HEAVIEST AXIS OF SNOWFALL THROUGHOUT THE AFTERNOON WILL LIKELY OCCUR ACROSS THE SW. WINDS WILL ALSO INCREASE THROUGHOUT THE AFTERNOON...WITH MODERATE TO HEAVY SNOWFALL RATES COMBINING WITH BLOWING SNOW TO CREATE HAZARDOUS CONDITIONS THROUGHOUT THE AFTERNOON...WITH NO CHANGES TO THE WINTER STORM WARNING ATTM. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... BAND OF MODERATE TO HEAVY SNOW CONTINUES TO MOVE NORTH THROUGH THE EVENING WITH STRONG LIFT THROUGH THE DENDRITIC LAYER. WITH LIFT OT 20 TO 30 THROUGH THE DENDRITIC LAYER...AT LEAST FOR A SHORT TIME...EXPECT TO SEE A BAND OF HEAVY SNOW RATES OF 1 TO 2+ INCHES/HOUR LIFT NORTH WITH THE BULK OF IT LIFTING NORTH OF THE CWA TOWARD 06Z OR SO. THINKING IS THAT MUCH OF THE EXPECTED SNOW WILL OCCUR IN A SIX HOUR PERIOD. WITH THE UPPER LOW MOVING OVER THE STATE AND SURFACE LOW WEAKENING...WINDS SHOULD DIMINISH AS THE NIGHT PROGRESSES. WILL CARRY BLOWING SNOW IN THE FORECAST THROUGH 06Z...THEN DROP THE BLOWING SNOW PART WITH LIGHTER SNOW CONTINUING. SYSTEM WILL PULL OUT FRI NIGHT. SOME THOUGHT GIVEN TO EXTENDING THE WARNING...HOWEVER WITH ACCUMULATING SNOW OVER PRETTY MUCH BY DAY BREAK AND LITTLE ADDITIONAL IMPACT EXPECTED WILL KEEP HEADLINES AS THEY ARE. AFTER A BRIEF BREAK THE NEXT SYSTEM IS POISED TO MOVE INTO THE AREA EARLY NEXT WEEK. IT DOES LOOK REASONABLY CERTAIN THAT THERE WILL BE A DECENT SYSTEM AS IT IS EVIDENT IN THE EPAC THIS MORNING ON SATELLITE PIX...BUT TIMING AND TRACK UNCERTAINTIES ABOUND. UPSHOT TOO SHOW THIS IS THE DIFFERENCE BETWEEN THE GFS AND THE ECMWF ON TIMING. BY MON TIMING DIFFERENCES OF 24+ HOURS EXIST. UNDERSTANDABLE GIVEN THE DIFFERENT EVOLUTION OF THE GFS HOLDING ON TO 2 UPPER LOWS AND DOING A FUJI WARA MOVE...THUS THE FASTER MOVEMENT. THE EC MAINTAINS A SINGLE UPPER LOW AND IS THUS SLOWER. THIS WILL RESOLVE IN THE NEXT DAY OR TWO AS THE SYSTEM BEGINS TO MOVE ASHORE. && .AVIATION...21/18Z SNOW DEVELOPING OVER SOUTHERN IOWA WILL CONTINUE TO PUSH NORTH AND AFFECT DSM/OTM OVER THE NEXT 2-3 HOURS. HAVE MVFR CONDITIONS QUICKLY DIMINISHING TO LIFR CONDITIONS AT DSM/OTM AFTER 21Z AND WILL PERSIST THROUGH THE EARLY EVENING HOURS. TIMING FOR ALO/MCW/FOD IS LATER THIS AFTERNOON/EARLY EVENING. CONFIDENCE IS HIGH WITH RAPIDLY DETERIORATING CONDITIONS. EXPECTING A GOOD 4-6 HOUR PERIOD OF BLSN AND LIFR VIS BEFORE SNOW BECOMES LIGHTER LATER THIS EVENING. HAVE IFR/MVFR VIS/CIGS THROUGH FRIDAY MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNINGS FOR THE FOLLOWING TIMES AND AREAS... 3 PM THU TO NOON FRI...BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS- DAVIS-GREENE-GUTHRIE-JASPER-MADISON-MAHASKA-MARION-MONROE-POLK- POWESHIEK-SAC-STORY-WAPELLO-WARREN NOON THU TO NOON FRI...ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE- DECATUR-LUCAS-RINGGOLD-TAYLOR-UNION-WAYNE 6 PM THU TO NOON FRI...BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET- FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL- PALO ALTO-POCAHONTAS-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT && SHORT TERM...AWB AVIATION...PODRAZIK LONG TERM...MS FEB 13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 544 AM CST THU FEB 21 2013 IAZ033-034-044>048-057>062-070>075-081>086-092>097-221200- SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 544 AM CST THU FEB 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER STORM WARNING IS IN EFFECT FOR THE AREA THIS AFTERNOON THROUGH FRIDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. CHANCES OF SNOW OR MIXED RAIN AND SNOW ARE FORECAST SUNDAY NIGHT THROUGH EARLY TUESDAY MORNING. SIGNIFICANT SNOWFALL ACCUMULATIONS ARE POSSIBLE MONDAY AFTERNOON INTO EARLY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS THURSDAY THROUGH FRIDAY ARE ENCOURAGED AND APPRECIATED. IAZ004>007-015>017-023>028-035>039-049-050-221200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA- 544 AM CST THU FEB 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WINTER STORM WARNING IS IN EFFECT FOR THE AREA TONIGHT THROUGH FRIDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. CHANCES OF SNOW OR MIXED RAIN AND SNOW ARE FORECAST SUNDAY NIGHT THROUGH EARLY TUESDAY MORNING. SIGNIFICANT SNOWFALL ACCUMULATIONS ARE POSSIBLE MONDAY AFTERNOON INTO EARLY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS THURSDAY THROUGH FRIDAY ARE ENCOURAGED AND APPRECIATED.
The national radar mosaic for the moment the first event began.
38 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425422, 425423, 425424, 425425, 425426, 425428, 425429, 435153, 425430, 425431, 425432, 425433, 425434, 425435, 425436, 425437, 425438, 435156, 435157, 435158, 425440, 425441, 425442, 425443, 425444, 425445, 425446, 425447, 425449, 425450, 425451, 425452, 425453, 425454, 425455, 425456, 435154, 435160.